Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2011 (2011), Article ID 495938, 4 pages
http://dx.doi.org/10.1155/2011/495938
Case Report

Management of an Oral Ingestion of Transdermal Fentanyl Patches: A Case Report and Literature Review

1Department of Pharmacy Services, University Health System, 4502 Medical Drive, San Antonio, TX 78229, USA
2Pharmacotherapy Division, College of Pharmacy, The University of Texas at Austin, Austin, TX 78712, USA
3Pharmacotherapy Education and Research Center, The University of Texas Health Science Center at San Antonio, San Antonio, TX 78229, USA
4Division of Emergency Medicine, The University of Texas Health Science Center at San Antonio, San Antonio, TX 78229, USA

Received 11 January 2011; Accepted 9 March 2011

Academic Editor: Albert Dahan

Copyright © 2011 Andrew C. Faust et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Purpose. Fentanyl is available as a transdermal system for the treatment of chronic pain in opioid-tolerant patients; however, it carries a black box warning due to both the potency of the product and the potential for abuse. In this report, we describe a case of transbuccal and gastrointestinal ingestion of fentanyl patches and the management of such ingestion. Summary. A 32-year-old man was brought to the emergency department (ED) via emergency medical services for toxic ingestion and suicide attempt. The patient chewed and ingested two illegally purchased transdermal fentanyl patches. In the ED, the patient was obtunded, dizzy and drowsy. Initial vital signs showed the patient to be afebrile and normotensive with a heart rate of 63, respiratory rate of 16, and oxygen saturation of 100% on 2 liters nasal cannula after administration of 2 milligrams of intravenous naloxone. The patient was treated with whole bowel irrigation and continuous intravenous naloxone infusion for approximately 48 hours without complications. Conclusion. Despite numerous case reports describing oral ingestion of fentanyl patches, information on the management of such intoxication is lacking. We report successful management of such a case utilizing whole bowel irrigation along with intravenous push and continuous infusion naloxone.